Strong Wind, Kent
- When
- April 3, 7:00 PM EST to April 4, 5:00 PM EST
- Where
- Kent forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWSS
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
A very slow moving and intense low pressure system was responsible for strong northwest winds across Delaware from the evening of the 3rd through the afternoon of the 4th. Peak wind gusts averaged 45 to 50 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A very slow moving and intense low pressure system was responsible for strong northwest winds across Delaware from the evening of the 3rd through the afternoon of the 4th. Peak wind gusts averaged 45 to 50 mph. Peak wind gusts included 50 mph in Sandtown (Kent County), 46 mph at the Dover Air Force Base (Kent County) and New Castle County Airport and 42 mph at Jone's Crossroad (Sussex County).
The strong northwest winds began after a cold front moved through the state during the evening on the 3rd. It persisted through the afternoon of the 4th until the low pressure system associated with that front moved farther northeast up the Saint Lawrence River Valley and started to weaken.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 3, 6:53 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
753 PM EDT FRI APR 3 2009
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO EASTERN CANADA AND
THE NORTHEAST PORTION OF THE U.S. OVERNIGHT AND INTO SATURDAY.
ITS ASSOCIATED COLD FRONT IS MOVING THROUGH THE AREA THIS EVENING,
AND WINDY COOL CONDITIONS WILL FOLLOW. ANOTHER LOW PRESSURE SYSTEM
IS EXPECTED MONDAY AND IT WILL LINGER TO THE NORTH OF THE AREA
THROUGH THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SHOWERS JUST ABOUT THROUGH THE REGION WITH EXCEPTION OF COASTAL
MONMOUTH COUNTY AND FROM THE POCONOS INTO NORTHWEST NEW JERSEY.
THE REMAINDER OF THE NIGHT WILL FEATURE INCREASING WINDS WITH
THE STRONGEST GUSTS WAITING UNTIL AROUND SUN-UP AND INTO
TOMORROW.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
BY SATURDAY MORNING, THE STRONG LOW PRESSURE WILL BE TO OUR
NORTHEAST NEAR MAINE AND EASTERN CANADA. MEANWHILE, HIGH PRESSURE
WILL TRY TO MOVE IN FROM OUR NORTHWEST. THIS WILL CREATE A STRONG
PRESSURE GRADIENT AND COMBINED WITH STRONG WINDS ABOVE THE
SURFACE, THIS COULD LEAD TO SOME VERY STRONG GUSTS DURING THE DAY
ON SATURDAY. FOR THIS REASON WE HAVE ISSUED A WIND ADVISORY. WE
STARTED THE ADVISORY EARLY SATURDAY MORNING AND CONTINUED IT
THROUGH SATURDAY EVENING. EVEN WITH TEMPERATURES IN THE 50S AND
EVEN 60S IN SOME AREAS, IT WILL FEEL COOLER EVEN COOLER WITH THE
STRONG WINDS.
SHORTLY AFTER SUN-DOWN SATURDAY, THE WINDS WILL BEGIN TO DIMINISH,
AND EVEN MORE SO OVERNIGHT SATURDAY AS THE AFOREMENTIONED LOW
PRESSURE SYSTEMS MOVES OUT TO SEA. AS THIS LOW MOVES AWAY, HIGH
PRESSURE WILL BRIEFLY BUILD INTO THE AREA ON SUNDAY. SUNDAY WILL
BE A SLIGHTLY WARMER DAY THAN SATURDAY, BUT WITH LESS WIND, IT
SHOULD FEEL A LOT WARMER.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE BRIEF HIGH PRESSURE MENTIONED ABOVE WILL GIVE WAY TO ANOTHER
STRONG STORM SYSTEM MONDAY. THE STORM IS EXPECTED TO MOVE ACROSS
THE AREA ON MONDAY, BUT BEFORE IT DOES, OVER-RUNNING PRECIPITATION
WILL COULD OCCUR LATE SUNDAY NIGHT. THE OCCLUDED FRONT AND WARM
FRONT WILL LIKELY MOVE ACROSS THE AREA IN THE MORNING MONDAY,
FOLLOWED BY A COLD FRONT LATER IN THE AFTERNOON. THIS STORM MAY
VERY WELL REACT SIMILAR TO THE STORM TODAY. THERE COULD BE A
PERIOD OF HEAVY RAIN, AND EVEN A FEW THUNDERSTORMS IN THE
AFTERNOON IF WE GET INTO THE WARM SECTOR LONG ENOUGH. DEPENDING ON
WHICH MODEL YOU LOOK AT, THE SPEED AT WHICH THE STORM SYSTEM MOVES
AWAY FROM THE AREA VARIES. IF THE GFS IS CORRECT, THE LOW WILL
LINGER JUST NORTH OF OUR AREA THROUGH WEDNESDAY NIGHT. IF THE
ECMWF IS CORRECT, THE LOW WILL MOVE MUCH QUICKER. EITHER WAY, BOTH
MODELS INDICATE A POSSIBILITY OF SHOWERS ON TUESDAY AND WEDNESDAY
DUE TO THE PROXIMITY OF THE MID/UPPER LOW/TROUGH. HIGH PRESSURE
WILL THEN BUILD ACROSS THE REGION THURSDAY BEFORE ANOTHER STORM
SYSTEM APPROACHES THE AREA LATE IN THE WEEK. TEMPERATURES ARE
EXPECTED TO BE BELOW NORMAL THROUGH THE ENTIRE EXTENDED PERIOD,
WITH THE WARMEST WEATHER EXPECTED LATE IN THE WEEK.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR CONDITIONS THROUGHOUT WITH SHOWERS RETREATING TO THE NORTHEAST
AND OUTSIDE OF ANY OF THE TAK SITES. THE WINDS WILL BE THE WEATHER
TONIGHT WITH GENERALLY A WESTERLY FLOW AND WINDS GUSTING TO 30
KNOTS AT TIMES. THERE WILL BE A LULL IN THE WIND A FEW HOURS
BEFORE SUNUP THEN INCREASE AFTER 14-15Z WITH SOME REACHING 40
KNOTS.
OUTLOOK...
WINDS WILL DECREASE SATURDAY NIGHT AND SUNDAY SHOULD FEATURE GOOD
FLYING CONDITIONS. BY MONDAY, ANOTHER SYSTEM LOOKS TO CAUSE A
DETERIORATION IN CONDITIONS AGAIN PROBABLY BACK TO IFR AT ITS HEIGHT
LATER MONDAY. GENERALLY VFR CONDITIONS ARE THEN EXPECTED BEHIND THE
SYSTEM FOR TUESDAY AND WEDNESDAY. THERE COULD BE SOME SHOWERS...BUT
THEIR DURATION SHOULD NOT BE LONG.
&&
.MARINE...
WE HAVE ISSUED A GALE WARNING WITH THIS PACKAGE COMMENCING LATE
TONIGHT. THERE IS A SMALL WINDOW OF OPPORTUNITY WHEN AIR TEMPS ARE
SUPPOSE TO GET BELOW WATER TEMPS LATE TONIGHT. THIS SHOULD BE ENOUGH
TO MAKE GALE FORCE GUSTS LIKELY NEAR THE COAST. DURING THE DAY ON
SATURDAY AIR TEMPERATURES ARE EXPECTED TO RISE ABOVE THE WATER
TEMPS. THE FORECAST GRADIENT IS PRETTY TIGHT THOUGH. THIS MIGHT BE A
CASE WHERE THE GALE FORCE WIND GUSTS OCCUR RIGHT ALONG THE COAST AND
IN DE BAY BECAUSE OF FUNNELING WITH A LESS LIKELIHOOD OF OCCURRING
FARTHER OFFSHORE. WE ARE SEEING THIS SCENARIO IN THE FORECAST
SOUNDINGS. WE EMPHASIZED THIS IN THE ISSUED MWW. THEN SATURDAY
EVENING AS AIR TEMPS DROP BELOW WATER TEMPS AGAIN...THE GALE FORCE
GUSTS SHOULD PERSIST INTO THE EVENING AND MIGHT LINGER LONGER
DEPENDING UPON HOW QUICKLY THE GRADIENT RELAXES. FOR NOW WE RAN THE
GALES TIL MIDNIGHT AND LATER SHIFTS CAN REACCESS.
SUNDAY WILL BE THE BETTER OF THE TWO WEEKEND DAYS MARINE WISE AS
SEAS AND WINDS SHOULD GET BELOW SCA CRIT. THEN LATER ON MONDAY WE
CAN DO IT AGAIN WITH ANOTHER INTENSE LOW PRESSURE SYSTEM. AT THE
LEAST SCA CRIT APPEARS TO BE A SAFE EXPECTATION. THIS LOW PRESSURE
SYSTEM IS THEN EXPECTED TO LINGER NEAR THE NORTHEAST ON TUESDAY AND
WEDNESDAY. THIS WILL CAUSE THE AT LEAST SCA CONDITIONS TO PERSIST
INTO TUESDAY AND POSSIBLY ALSO WEDNESDAY.
&&
.TIDES/COASTAL FLOODING...
WE ARE JUST COMING OUT OF NEAP TIDES, AND WOULD NEED NEGATIVE
DEPARTURES OF 1.5 TO 2.0 FEET TO CAUSE BLOWOUT TIDES SATURDAY INTO
SUNDAY. OUR GUIDANCE, WHICH OFTEN HAS A NEGATIVE BIAS, IS ONLY
FORECASTING NEGATIVE DEPARTURES FROM ABOUT 1.0 TO 1.5 FEET. FOR NOW,
IT SEEMS THAT A LOW WATER ADVISORY WOULDNT BE NEEDED, BUT WE WILL
CONTINUE TO MONITOR.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM 4 AM TO 10 PM EDT SATURDAY FOR PAZ054-055-
060>062-067>071.
NJ...WIND ADVISORY FROM 4 AM TO 10 PM EDT SATURDAY FOR NJZ001-
007>010-012>027.
DE...WIND ADVISORY FROM 4 AM TO 10 PM EDT SATURDAY FOR DEZ001>004.
MD...WIND ADVISORY FROM 4 AM TO 10 PM EDT SATURDAY FOR MDZ008-012-
015-019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR ANZ430-431-
450>455.
GALE WARNING FROM 4 AM SATURDAY TO MIDNIGHT EDT SATURDAY NIGHT
FOR ANZ430-431-450>455.
&&
SYNOPSIS...ROBERTSON
NEAR TERM...ROBERTSON/EBERWINE
SHORT TERM...ROBERTSON
LONG TERM...ROBERTSON
AVIATION...GIGI/EBERWINE
MARINE...GIGI
TIDES/COASTAL FLOODING...GIGIHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 348 PM EDT FRI APR 3 2009 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-042000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 348 PM EDT FRI APR 3 2009 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-042000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 348 PM EDT FRI APR 3 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY... ...GALE WARNING IN EFFECT FROM 4 AM SATURDAY TO MIDNIGHT EDT SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. GALE WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 318 PM EDT FRI APR 3 2009 NJZ013-015-018-019-PAZ068-069-071-032000- BUCKS PA-CAMDEN NJ-MERCER NJ-MONTGOMERY PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-WESTERN MONMOUTH NJ- 318 PM EDT FRI APR 3 2009 ...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT CAMDEN...MERCER... PHILADELPHIA...MONTGOMERY...BUCKS...MONMOUTH AND BURLINGTON COUNTIES... AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS WHICH MAY CONTAIN GUSTY WINDS. THE SHOWERS WERE LOCATED ALONG IN NORTHERN CAMDEN COUNTY AND WERE MOVING NORTHEAST AT 35 MPH. THE SHOWER WILL AFFECT DELANCO...BEVERLY...CORNWELLS HEIGHTS-EDDINGTON...ANDALUSIA AROUND 325 PM...CROYDON...BENSALEM...BURLINGTON...FEASTERVILLE AROUND 330 PM...BRISTOL AND HULMEVILLE AROUND 335 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. PO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 356 PM EDT FRI APR 3 2009 NJZ010-012-013-015-019-PAZ069-032100- BUCKS PA-MERCER NJ-MIDDLESEX NJ-NORTHWESTERN BURLINGTON NJ- SOMERSET NJ-WESTERN MONMOUTH NJ- 356 PM EDT FRI APR 3 2009 ...SCATTERED THUNDERSTORMS... AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND A FEW THUNDERSTORMS OVER NORTHEAST BURLINGTON COUNTY...MOVING NORTHEAST AT 45 MPH. THESE THUNDERSTORM WILL BE NEAR CROSSWICKS...YARDVILLE-GROVEVILLE...ALLENTOWN...WHITE HORSE AROUND 400 PM...WINDSOR...EDINBURG...IMLAYSTOWN AROUND 405 PM ...HIGHTSTOWN...ROOSEVELT AND PRINCETON JUNCTION AROUND 410 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE SHOWERS. PO
The national radar mosaic for the moment the first event began.
4 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162735, 162736, 162733, 162734.